Format

Send to

Choose Destination
Am J Gastroenterol. 1982 Jul;77(7):504-8.

Oral contraceptives and cancer of the liver: a review with two additional cases.

Abstract

PIP:

The hormonal milieu that follows the ingestion of contraceptive agents promotes the growth of hepatic tumors, particularly hepatocellular adenomas. Evidence that the use of contraceptive drugs can also cause carcinoma of the liver is less convincing; this article describes the cases of 2 young women who had taken contraceptives and contracted hepatocellular carcinoma. Both women had no prior history of liver disease and died as a result of the carcinoma. Hepatocellular carcinoma has been a distinctly uncommon disease in the U.S. ranging in incidence from 0.23-0.47% in reported autopsy cases and being typically described as occurring mostly in men over 50 and associated with preexisting cirrhosis. Recent surveys show a greater proportion of female patients; in the U.S. patients at risk now include women in the reproductive age group with no history of prior liver disease. Some recorded changes in the human liver caused by oral contraceptives (OCs) include: 1) impairment of bile secretory function, 2) hepatomegaly associated with peripheral and midzonal sinusoidal congestion, and 3) peliosis hepatis. Significant risk factors in the occurrence of hepatic tumors in OC users are: 1) prolonged usage (1-3 years), 2) age over 30, and 3) use of compounds of high hormonal potency. Products containing mestranol have been implicated to a greater degree than those containing ethinyl estradiol. The link between use of OCs and development of hepatocellular carcinoma is not certain; however, the latter has been firmly linked with the use of anabolic steroids in men. Specifically only the C-17 substituted anabolic steroids oxymetholone and methyltestosterone have been implicated which are closely related to the C-17 substituted 19-norsteroids used in OCs. The following observations have also been made: 1) when hepatocellular carcinoma occurs in women it is mostly in those of reproductive age, and 2) OCs are associated with the development of benign hepatic tumors. Withdrawal from OCs is almost uniformly recommended after definitive diagnosis of a hepatic tumor along with surgery to avoid the risk of rupture and possible mortality.

PMID:
6283882
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center